Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 184, NWS Dodge City, KS

June 16, 2004Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 10:31 AM CDT for Finney County, Kearny County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 10:31 AM CDT (15:31 UTC)
Expired
Jun 16, 2004, 11:30 AM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:05 AM CDTHAIL 0.7511 Nnw Holcomb, KS
Jun 16, 11:05 AM CDTHAIL 0.8811 N Deerfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS53 KDDC 161531
SVRDDC
KSC055-093-161630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1130 AM CDT

* AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTH OF DEERFIELD...MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN FINNEY COUNTY...
  RURAL AREAS OF NORTHEASTERN KEARNY COUNTY...
  DEERFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 10132 3788 10113 3826 10068 3825 10087
$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Jun 16, 2:40 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT WED JUN 16 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CENTERS AROUND WARMER MAX TEMPS TODAY, POPS
THROUGHOUT THE 48 HOUR FORECAST, AND THE OSSIBLE SEVERE/HEAVY RAIN
POTENTIAL LATE TODAY AND TONIGHT.

LOOKING AT THE LATEST SURFACE ANALYSIS ALONG WITH RADAR TRENDS,
SEEMS TUESDAYS LATE DAY CONVECTION PUSHED THE FRONTAL BOUNDARY
BACK NORTH CLOSE TO A LINE FROM KGLD TO KEAR TO KONL (NEBR) AT
07Z. WITH THIS IN MIND, THING THERE WILL SOME PARTIAL CLEARING FROM
SOUTH TO NORTH IN MY CWA BY NOON.  WAA SHOWING NICELY AT 850MB
LEVEL WITH +27C UPSTREAM AT AMA AND +28 AT MAF AT 16/00Z.  WILL WARM
TODAYS MAX TEMPS TO NEAR 90 ALONG OKLAHOMA BORDER NEAR P28...MID
80S FROM LARNED TO DDC TO JOHNSON,  AND NEAR 80 FOR HYS TO SYR AREA.

WITH WARMER TEMPS THEN PREVIOUSLY THOUGHT, AND UPPER PATTERN
SHOWING A MID LEVEL SHORT WAVE COMING ACROSS LATE THIS AFTERNOON,
EXPECT THERE TO BE A MORE UNSTABLE LOWER LAYER DEVELOP BY THE TIME
UPPER DYNAMICS COME INTO PLAY THIS AFTERNOON.  THEREFORE, PLAN TO
MENTION POSSIBLE SEVERE WITH HEAVY RAIN POTENTIAL IN ZONES FOR
NORTHERN 2/3RDS OF CWA FOR THIS AFTERNOON AND EARLY TONIGHT.  50 POPS
SHOULD COVER THINGS AS BOUNDARIES WILL BE THE FOCUS REGIONS FOR
INITIATION AND WIDESPREAD COVERAGE MAY NOT MATERIALIZE.

FOR THURSDAY, EXPECT THE FRONTAL BOUNDARY TO HAVE BEEN PUSHED
SOUTHWARD INTO SOUTHERN KANSAS, OR EVEN A BIT MORE SOUTH, BY THURSDAY
MORNING.  THEN, AS THE SOUTHERLY JET COMES INTO PLAY AROUND 17/12Z,
THE FRONT WILL EDGE BACK NORTH AND STALL SOMEWHERE FROM A P28-LBL-
SPD LINE DURING THURSDAY AFTERNOON.  THIS BOUNDARY SHOULD SERVE AS
ANOTHER FOCUS REGION FOR STORM DEVELOPMENT, AND THE 50 POP AREA
WILL SHIFT TO MY SOUTHERN 1/2 CWA THURSDAY NIGHT, WITH 20 POPS
NORTH.

DAYS 3-7...

GRIDS LOOK IN GOOD SHAPE TODAY. LOOKS AS IF THE MAIN ITEM OF
INTEREST IS NEXT UPPER WAVE MOVING OUT OF CANADA INTO THE CONUS OVER
THE WEEKEND/EARLY NEXT WEEK. MEDIUM RANGE MODELS STRUGGLING WITH
TIMING, TRACK AND STRENGTH AND AS A RESULT CONFIDENCE ON FRONTAL
POSITION OVER THE CNTL PLAINS IN QUESTION. ECMWF HOLDS THE FRONT
SOUTH OF OUR SW KS WHILE GFS IS FURTHER NORTH. ENSEMBLES NOT
OFFERING MUCH HELP ONE WAY OR THE OTHER BUT WITH THE GENERAL TREND
OF SOMETHING MOVING ACROSS THE NORTHERN PLAINS SUNDAY-ISH KEEPING
TEMPS IN CHECK SEEMS REASONABLE. ALSO GIVEN THIS UNABLE TO FINE TUNE
PCPN CHANCES YET SO HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS
THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 83 61 79 59 / 50 50 30 50
GCK 80 61 76 59 / 50 50 20 20
EHA 83 61 77 60 / 30 20 30 50
LBL 87 64 80 61 / 30 20 30 50
HYS 80 58 76 57 / 50 50 20 20
P28 89 65 82 66 / 20 40 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jun 16, 10:27 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT WED JUN 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-170900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT
10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE
HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON.

BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG
VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR
WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN
ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES.
STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF
SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING,
ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE.

TSB

In the hours before

Local storm report, Jun 16, 7:13 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             17 N SYRACUSE           38.23N 101.75W
06/16/2004  1.00 INCH        HAMILTON           KS   PUBLIC

&&

18
Local storm report, Jun 16, 7:17 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             COOLIDGE                38.04N 102.01W
06/16/2004  0.75 INCH        HAMILTON           KS   PUBLIC

&&

18
Local storm report, Jun 16, 8:52 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             1 E DEERFIELD           37.98N 101.11W
06/16/2004  0.88 INCH        KEARNY             KS   PUBLIC

&&

26
Local storm report, Jun 16, 9:06 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
906 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             6 W HOLCOMB             37.99N 100.99W
06/16/2004  0.88 INCH        FINNEY             KS   PUBLIC

&&

26
Local storm report, Jun 16, 9:13 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             6 W HOLCOMB             37.99N 101.10W
06/16/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&

26
Local storm report, Jun 16, 10:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HAIL             14 N DEERFIELD          38.18N 101.13W
06/16/2004  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton53 min
Jun 15, 7:35 PM CDTSevere Thunderstorm WarningDDCMorton40 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
Jun 16, 6:23 AM CDTSevere Thunderstorm WarningDDCHamilton37 min
Jun 16, 6:58 AM CDTSevere Thunderstorm WarningDDCHamilton62 min
Jun 16, 8:41 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny49 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton80 min
Jun 16, 6:56 PM CDTTornado WarningDDCHamilton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.